Nebraska, 2009

Flooding in Nebraska, August 26 to 27, 2009

August 26 to 27, 2009 · NWS GID · 5 events in 5 counties and zones

An upper level disturbance working its way across the Plains worked in conjunction with a slow moving surface frontal boundary to produce thunderstorms across South Central Nebraska. With plenty of moisture available, these thunderstorms brought heavy rain to a good portion of the area, with Adams and Clay Counties the hardest hit.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level disturbance working its way across the Plains worked in conjunction with a slow moving surface frontal boundary to produce thunderstorms across South Central Nebraska. With plenty of moisture available, these thunderstorms brought heavy rain to a good portion of the area, with Adams and Clay Counties the hardest hit. While anywhere from 2 to 4 inches were reported in portions of Hamilton, York, and Fillmore Counties, 3 to 5 inches fell in northern Adams and Clay Counties. The underpass in Hastings filled with water, with one motorists becoming stranded and needed rescue, and travelling on area county roads was difficult. Along with the numerous reports of county roads under water, portions of Highway 281 in northern Adams County and Highway 6 in Fillmore County were covered by a few inches of water. The impact of this heavy rain was felt well into the 27th, before water levels finally receded. Any reports of damage were to country roads and culverts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 26, 3:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Aug 26, 3:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
426 AM CDT WED AUG 26 2009

.DISCUSSION...MAIN CONCERN IS EVOLUTION OF SLOW MOVING UPPER WAVE
WORKING ACROSS THE REGION...AND ITS EFFECT ON PRECIPITATION
POTENTIAL THROUGH TOMORROW.

MCS CONTINUES TO WORK ACROSS THE CWA THIS MORNING AHEAD OF A
SHORTWAVE LIFTING OUT OF THE ROCKIES. GREATEST COVERAGE HAS BEEN
ACROSS THE SOUTHERN HALF OF THE CWA...WITH A STEADY NORTHEAST
MOVEMENT TO THE SYSTEM. STRONGEST CONVECTION CURRENTLY WORKING
ACROSS CENTRAL/EASTERN KS ZONES WHERE LEADING EDGE HAS ORGANIZED
INTO A BOWING SEGMENT. WEAKER CONVECTION EXTENDS NORTHWARD INTO
SOUTH CENTRAL NE...WITH FAIRLY BROAD TRAILING AREA OF GENERALLY
STRATIFORM PRECIP. A SECOND CONVECTIVE CLUSTER THAT ORIGINATED
OVER SOUTHEAST CO/SOUTHWEST KS HAS MERGED WITH LEADING MCS WORKING
THROUGH SOUTH CENTRAL NE/NORTH CENTRAL KS...AND SINCE WEAKENED.
MEANWHILE...ANOTHER MCS THAT DEVELOPED FROM LAST EVENING/S
CONVECTION OVER MITCHELL/JEWELL/OSBORNE COUNTY AREAS CONTINUES TO
PUSH ACROSS SOUTHEAST NE AND NORTHEAST KS. SURFACE FRONT REMAINS
SOUTHEAST OF THE CWA FROM IA SOUTHWEST THROUGH NORTHEAST AND SOUTH
CENTRAL KS. HOWEVER...STILL A GOOD AMOUNT OF MOISTURE AVAILABLE
NORTH OF THE BOUNDARY WITH SFC DEWPOINTS IN THE 60S ACROSS THE CWA
AND NICE SUBTROPICAL MOISTURE TAP VERY EVIDENT ON WATER VAPOR
IMAGERY. LAPS/RUC ANALYSIS DATA SHOW MODERATE ELEVATED INSTABILITY
EXTENDING WELL NORTH THROUGH THE CWA TO AROUND INTERSTATE
80...WITH A DROP OFF IN VALUES TO THE NORTH. NOSE OF 30 KT LLJ WAS
POKING INTO NORTH CENTRAL KS PER PROFILER/VAD WIND DATA...HELPING
FEED MCS.

MCS WILL CONTINUE TO WORK EAST/NORTHEAST ACROSS THE CWA THIS
MORNING. COULD STILL SEE A STRONG STORM WITH IT...MOST LIKELY
ACROSS NORTH CENTRAL KS WITH WINDS ALONG BOWING SEGMENT THE
BIGGEST CONCERN AT THIS TIME. OTHER CONCERN IS HEAVY RAINFALL
POTENTIAL. STILL PW/S AROUND 2 INCHES POOLED NORTH OF THE
BOUNDARY...EXTENDING THROUGH NORTH CENTRAL KS INTO FAR SOUTHERN
NE. PROGRESSIVE NATURE OF SYSTEM SHOULD MITIGATE HYDRO
PROBLEMS...BUT MAY BE SOME LOCALIZED FLOODING PROBLEMS ESPECIALLY
IN AREAS OF OSBORNE/MITCHELL COUNTIES THAT GOT DUMPED ON WITH
FIRST ROUND OF STORMS LAST EVENING.

ONCE MORNING ROUND OF PRECIP MOVES THROUGH...THE CHALLENGE IS WHAT
IN THE WAY OF ADDITIONAL DEVELOPMENT WE/LL SEE LATER TODAY. MODELS
NOT IN MUCH AGREEMENT IN THIS REGARD...AND CONFIDENCE IS NOT THE
HIGHEST. UPPER WAVE LIFTING OUT OF THE ROCKIES WILL SLOWLY WORK
ACROSS THE REGION THROUGH THE DAY...STRENGTHENING SOME AS IT DOES
SO. DRIER/MORE STABLE AIR DOES GRADUALLY BUILD SOUTH INTO THE AREA
THROUGH THE DAY...BUT IT IS NOT TERRIBLY DRY AS DEWPOINTS ARE STILL
IN THE 50S THROUGH SD. HAVE TO KEEP AT LEAST SOME PRECIP CHANCES
AROUND THROUGH THE DAY GIVEN DEEPENING WAVE WORKING ACROSS ALONG
WITH RRQ OF UPPER JET. WILL KEEP THE HIGHER POPS SOUTH THIS
AFTERNOON IN ZONE OF BETTER MOISTURE AVAILABILITY. CLOUDS/PRECIP
AND COOL POST FRONTAL AIRMASS WILL KEEP HIGHS IN THE UPPER 70S TO
LOWER 80S TODAY.

AS WE HEAD INTO TONIGHT AND TOMORROW...THE FORECAST HAS BECOME
MUCH LESS CLEAR COMPARED TO 24 HOURS AGO AS MODELS HAVE REALLY
DEVIATED IN HANDLING OF UPPER WAVE. OVERALL...THE TREND IS TOWARD
A CONTINUED DEEPENING AND HENCE MUCH SLOWER MOVEMENT TO THE
SYSTEM. CONVECTIVE FEEDBACK IS DEFINITELY PLAYING A ROLE IN
THIS...MAKING IT DIFFICULT TO ASCERTAIN HOW MUCH OF THE DEEPENING
IS LEGIT AND WHAT IS MODEL ARTIFACT. THE NAM IS MOST AGGRESSIVE
IN THE DEEPENING OF THE SYSTEM...FORMING A CLOSED MIDLEVEL
CIRCULATION THAT MEANDERS ABOUT THE CENTRAL PLAINS EVENTUALLY INTO
THE SOUTHERN PLAINS BY FRIDAY. THE NAM INITIALLY APPEARED TO BE A
STRONG OUTLIER COMPARED TO THE GFS/CMC GEM/ECMWF...BUT THE NEW 00Z
ECMWF IS NOW ALSO CLOSING OFF THE MIDLEVEL CIRCULATION OVER
SOUTHEAST NE/NORTHEAST KS TONIGHT. AM STILL A BIT RELUCTANT TO
TOTALLY JUMP ON THIS NEW SOLUTION SINCE IT/S A MAJOR BUCK OF
PREVIOUS MODEL TRENDS THAT HAD BEEN VERY CONSISTENT THE PAST FEW
DAYS. CONTAMINATION FROM CONVECTIVE FEEDBACK ALSO A CONCERN. FOR
NOW...TRENDED THE FORECAST TOWARD THE POSSIBILITY OF A
DEEPER/SLOWER MOVING UPPER LOW...KEEPING HIGHER POPS IN PLACE
ESPECIALLY SOUTH/SOUTHEAST THROUGH TONIGHT AND INTRODUCING SOME
SMALL POPS SOUTHEAST THURSDAY MORNING. IF MODELS CONTINUE TO TREND
THIS WAY...IT WILL BE A MUCH WETTER 24 TO 36 HOURS AT LEAST OVER
SOUTHEAST PORTIONS OF THE FORECAST AREA AND FURTHER FORECAST
ADJUSTMENTS WILL DEFINITELY BE NEEDED. HYDRO ISSUES WILL ALSO
BECOME AN INCREASING CONCERN DUE TO THE ADDITIONAL RAINFALL.

BEYOND THURSDAY...THE GENERALLY DRY FORECAST STILL LOOKS ON TRACK.
TEMPS TRY TO REBOUND SOME INTO EARLY FRIDAY BEFORE THE NEXT COLD
FRONT COMES THROUGH LATER IN THE DAY. COOL AIR THEN CONTINUES TO
FILTER IN OVER THE WEEKEND AS A STRONG UPPER LOW DIGS THROUGH THE
GREAT LAKES/UPPER MIDWEST.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB
Hazardous weather outlook, Aug 26, 3:47 AM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
447 AM CDT WED AUG 26 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
447 AM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A COMPLEX OF THUNDERSTORMS WILL CONTINUE TO WORK ACROSS THE
OUTLOOK AREA THIS MORNING...WITH THE GREATEST COVERAGE OF
THUNDERSTORMS REMAINING SOUTH OF INTERSTATE 80. A FEW STRONG
STORMS ARE POSSIBLE EARLY THIS MORNING ALONG AND EAST OF HIGHWAY
281 AND SOUTH OF INTERSTATE 80. WIND GUSTS TO 50 MPH AND SMALL
HAIL WILL BE THE PRIMARY HAZARDS WITH THESE STRONGER STORMS. IN
ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES IS
POSSIBLE THIS MORNING...WHICH COULD CREATE SOME LOCALIZED FLOODING
PROBLEMS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT...BUT
SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAINFALL AMOUNTS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Aug 26, 4:44 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
544 AM CDT WED AUG 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLOOD            HASTINGS                40.59N 98.39W
08/26/2009                   ADAMS              NE   BROADCAST MEDIA

            LOCAL MEDIA REPORTS THAT THE UNDERPASS IN THE CENTER OF
            HASTINGS HAS BEEN CLOSED DUE TO FLOODING.

0540 AM     HEAVY RAIN       HASTINGS                40.59N 98.39W
08/26/2009  M3.40 INCH       ADAMS              NE   ASOS

&&

KISNER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Adams

When
August 26, 5:00 AM CST to August 27, 3:00 PM CST
Where
Adams County, 4.95 mi NNE of (Hsi)hastings Arpt to 4.22 mi NNE of Hastings
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.670, -98.410

Flood, Hamilton

When
August 26, 6:00 AM CST to August 27, 3:00 PM CST
Where
Hamilton County, 8.78 mi SW of Giltner to 7.56 mi NW of Stockham
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.698, -98.278

Flood, Clay

When
August 26, 6:00 AM CST to August 27, 3:00 PM CST
Where
Clay County, 2.1 mi SW of Glenville to 6.11 mi NNW of Trumbull
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.478, -98.278

Flood, Fillmore

When
August 26, 7:00 AM CST to August 27, 3:00 PM CST
Where
Fillmore County, 4.12 mi NW of Bixby to 6.94 mi NE of Exeter
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.699, -97.825

Flood, York

When
August 26, 7:00 AM CST to August 27, 3:00 PM CST
Where
York County, 5.77 mi SSW of Henderson to 10.67 mi WNW of Henderson
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.699, -97.825

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195356, 195358, 195361, 195362, 195363.